Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Dodge City, KS

May 7, 1997Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1997, 4:36 PM CDT for Barber County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 4:36 PM CDT (21:36 UTC)
Expired
May 7, 1997, 5:10 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:46 PM CDTHail 0.75Kiowa, KS
May 7, 4:47 PM CDTHail 1.5Hazelton, KS
May 7, 5:00 PM CDTHail 0.88Kiowa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 072136 RRA
SVRDDC

KSC007-072210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT WED MAY 7 1997

* SEVERE THUNDERSTORM WARNING FOR
  EXTREME SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 510 PM CDT
 
* THIS STORM WILL REMAIN OVER OPEN COUNTRY.

* AT 433 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF KIOWA MOVING EAST AT 10 MPH.

* THIS REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT UNTIL 435 PM.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM $WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

PARKIN/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:01 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 3:01 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED MAY 07 1997

...FCST CHALLENGE TODAY TO BE TSRA CHCS...

AT 1930Z...ATMOS IS GETTING READY TO FIRE OVER REGION AS COLD FRONT
CONTINUES TO SLIDE SOUTHEAST THROUGH CWA INTO INCREASINGLY JUICY
ATMOS.  SOUTHEASTERN 4 OR 5 COUNTIES NOW ON NW EDGE OF BEST MOISURE
CONVERGENCE WHERE SFC BASED LI/S NOW MINUS 6 OR GREATER.  CAP
BEGINNING TO ERODE WITH PLENTY OF INSOLATION AS WELL.  THUS HAVE
GREATEST EVENING POPS VCNTY P28 WITH MENTION OF SEVERE WORDING.  PER
MORNING UPPER AIR ANALYSIS...AND SPC...GOOD 700-500 COOLING
BEGINNING TO TAKE PLACE OVER HIGH PLAINS AS TWO S/W TROFS ADVANCE
INTO REGION.  FIRST IN NORTHERN BRANCH STRONGER THAN THE OTHER IN
SOUTHERN BRANCH...BUT THESE WILL WORK IN CONCERT TO PRODUCE SOME
LARGE SCALE LIFT OVER EXTREME SE CWA AND INTO OKLA AND S-CENTRAL KS
WHERE GREATEST ACTION TO TAKE PLACE.

OUT WEST...HAVE SLIGHTLY HIGHER POPS AS WELL...MAINLY FOR TSRA
MOVING EAST OFF HIGHER ELEVATIONS TO WEST.  ALTHOUGH COLD AIR
CONTINUES TO DEEPEN...PER AREA PROFILERS...AND THUS SHUT OFF ANY
FAVORABLE INFLOW...BELIEVE TSRA MAY MAKE INTO EXTREME WESTERN KS
DURING TONIGHT PERIOD.

SENSIBLE WEATHER TO BE FAIRLY QUIET AFTER TONIGHT ALTHOUGH UPSLOPE
FLOW IN EXTREME EASTERN COLORADO DOES CONCERN ME SOME...ESPECIALLY
ON THURSDAY...THUS KEPT ISOLATED POPS IN CCF.

HAVE STAYED CLOSE TO PREVIOUS PACKAGE ON TEMPS...WHICH IS CLOSE TO
FAN GUIDANCE.  WITH DECENT CAA CONTINUING THURSDAY...HAVE UNDERCUT
FWC SOME.

GOING EXTENDED LOOKS GOOD...CONSENSUS HERE IS TO INTRODUCE CHC ON
MONDAY AND HAVE COOLER TEMPS...PER MRF.

.DDC...NONE.

DDC 048/067 041/070 044 31-
GCK 048/066 040/069 043 31-
EHA 049/066 043/070 042 411
LBL 050/067 043/071 042 411
HYS 046/065 040/067 042 2--
P28 056/070 046/073 044 41-

SEARCY

In the hours before

Special weather statement, May 7, 11:14 AM CDT, 5 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-08600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 AM CDT WED MAY 07 1997

SYNOPSIS: A COLD FRONT MOVING QUICKLY INTO THE AREA WILL BEGIN TO
SLOW DOWN THIS AFTERNOON.  AT THE SAME TIME...LOW LEVEL MOISTURE
WILL INCREASE AND WILL COMBINE WITH AFTERNOON HEATING AND AN
APPROACHING UPPER LEVEL DISTURBANCE TO PRODUCE AT LEAST A FEW
THUNDERSTORMS.

THE STORMS COULD BEGIN TO DEVELOP FROM ELKHART TO GARDEN CITY AFTER
2PM.  BEST CHANCES FOR STORMS WILL OCCUR AFTER 4 PM FROM ASHLAND TO
DODGE CITY TO HAYS.  A FEW STORMS COULD BECOME SEVERE...
ESPECIALLY SOUTH AND EAST OF DODGE CITY WHERE SPOTTERS MAY BE NEEDED
LATE THIS AFTERNOON AND EVENING.  THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE VERY LARGE HAIL AND HIGH WIND...ALTHOUGH AN
ISOLATED TORNADO COULD OCCUR WITH THE STRONGEST STORM.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:00 PM CDTSevere Thunderstorm WarningDDCBarber35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.